Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Milwaukee, WI

June 22, 2017Columbia County, Fond du Lac County, Wisconsin

NWS Milwaukee, WI issued this special weather statement at Jun 22, 2017, 4:39 AM CDT for Columbia County, Fond du Lac County, Wisconsin. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2017, 4:39 AM CDT (09:39 UTC)
Expired
Jun 22, 2017, 5:15 AM CDT
In force
36 min
Issued by
NWS Milwaukee, WI

Counties Columbia County, WI, Fond du Lac County, WI

The radar

The Milwaukee radar (KMKX), 85 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1863 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

634 
WWUS83 KMKX 220939
SPSMKX

Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
439 AM CDT THU JUN 22 2017

WIZ047-051-056>058-221015-
Dodge-Columbia-Green Lake-Sauk-Fond Du Lac-
439 AM CDT THU JUN 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FOND DU LAC...
SOUTHEASTERN GREEN LAKE...NORTHEASTERN COLUMBIA AND NORTHERN DODGE
COUNTIES...

At 438 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Rosendale to near Brandon to near
Poynette. Movement was east at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Fond Du Lac, Beaver Dam, Waupun, Ripon, Mayville, North Fond Du Lac,
Lake Wisconsin, Poynette, Lomira, Pardeeville, Campbellsport, Fall
River, Oakfield, Rosendale, Rio, Brandon, Cambria, Southern Lake
Winnebago, Burnett and Taycheedah.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4362 8816 4338 8897 4340 8961 4368 8897
      4390 8876 4389 8841 4393 8840 4394 8828
      4394 8816
TIME...MOT...LOC 0938Z 271DEG 57KT 4387 8868 4368 8885 4344 8941 

$$

HENTZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Jun 22, 2:47 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 22, 2:47 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
247 AM CDT Thu Jun 22 2017

.SHORT TERM...
Today...Forecast Confidence is Medium...

A strong 125 knot upper level jet in the zonal flow across the
U.S. Canadian border will move east, as a trough begins to
develop north of Montana and North Dakota. This causes the jet to
become more southwest tonight. Upper divergence and 700 mb upward
motion increases over central Wisconsin this afternoon and across
the south tonight.

Forecast sounding show a capped environment later this morning,
and into the afternoon. Mesoscale models suggest a round of severe
storms later this afternoon over central Wisconsin, near the
advancing cold front with a weakening of the cap, that could reach
our northern areas late this afternoon.

Given the expected mean layer Zero to 1 km mixed layer CAPE around
2000 Joules/kg, and deep layer/low level shear, damaging winds
and large hail are the primary threat, but EHI values also
indicate that a potential of a tornado can not be ruled out,
especially toward early evening. The Storm Prediction Center has
the entire forecast area in a Slight Risk of severe. Heavy
rainfall is also a concern, given the precipitable water values
approaching 2 inches.

Tonight...Forecast Confidence is Medium.

The main focus for this period is the risk for severe thunderstorms
and heavy rainfall.

The low amplitude wave will progress east-southeast from the
northern Great Plains toward Wisconsin. An increase in westerly
mid to upper tropospheric flow will accompany the wave, with jet-
level divergence maximized this evening. Respectable height falls
will precede the wave's arrival with synoptic scale forcing for
ascent maximized early Tonight. Deep layer moisture will be in
place ahead of the wave, with low-level forcing provided via
frontogenesis along a southward sinking cold front. All of this
suggests a good environment for continued thunderstorm
development.

This will provide around 35 knots of speed shear in the 0-6 km
layer, with around 25 knots occuring in the lowest kilometer. Some
directional shear will also be present in the low levels, as the
flow backs south-southwesterly. This shear profile would
potentially support both multicell and supercell storm modes, with
a risk for damaging winds and hail. The combination of low level
directional and speed shear also presents a tornado risk.

Moderate instability expected into the early evening, with
dewpoints well into the 60s, and Zero to 1 km CAPE values still
around 2000 joules/kg at 10 pm south of the front. This
environment would be supportive of both large hail and damaging
wind gusts, in addition to the tornado threat, especially
southeast into the mid to late evening.

After Midnight CAPE values decrease ahead of the front far
southeast, and the severe threat decreases. meanwhile the rest of
the forecast area will be behind the cold front.

.LONG TERM...
.Friday and Saturday...Forecast confidence is High.

Surface low pressure will pull away from the region with northwest
flow lingering behind it. An upper trough will dominate with a
shortwave moving through during the afternoon. The upper jet will
shift southward directly over southern WI, pushing the favorable
divergent flow area well south of the region. Low level lapse
rates will be steep and with mixing we'll be close to tapping
25-30 knot winds at 850mb. The GFS continues to be the only one
spitting out some showers. Soundings are showing a lot of dry air
so will keep a dry forecast going. Temperatures will be a little
cooler with the influence of the trough.

A strong shortwave trough will dig through on Saturday. Models are
in better agreement showing some afternoon warm air advection
precip. Most models show very little to no cape so will hold off
on thunder mention. Temperatures will be even cooler with the
reinforcing trough.

.Sunday through Wednesday...Forecast confidence is Medium.

The upper trough lingers through Sunday and shortwave activity
continues Sunday and Monday. There is a lot of model variability
with instability. Cooler temperatures will continue.

A mid level ridge starts to push into the region on Tuesday and
temperatures start to rebound. Surface high pressure slides
southwest of the state. Tuesday looks dry then there are timing
differences of the next system moving through. Low pressure will
move through sometime after Tuesday bringing the best chance for
rain and thunderstorms.

&&

.AVIATION(09Z TAFS)...

Strongest storms will remain north of Fond du Lac and Sheboygan
early this morning, however scattered showers/thunderstorms are
developing farther south, so there is a chance of showers this
morning. Otherwise, most of Thursday should be quiet until a line
of storms tracks through southern WI Thu evening.

Low level wind shear is going on tonight and then gusty southwest
winds are expected during the daytime hours on Thursday.

There is a chance of MVFR or lower ceilings behind the line of
storms/cold front late Thursday night.

&&

.MARINE...

Gusty southwest winds around 25 knots are expected Today, which
may should south to southeast as a Lake Breeze tries to push along
the shore areas. Winds should not be as gusty over the cool waters
due to a low level stable layer. Will issue a Small Craft advisory
for the gusty shore winds. Thunderstorms are expected this
evening, and some may be severe. There is a chance of
thunderstorms during the afternoon, especially north areas toward
sheboygan.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory from 7 AM this morning to 7 PM CDT this
     evening for LMZ644>646.

     Small Craft Advisory from 7 AM this morning to 4 PM CDT this
     afternoon for LMZ643.

&&

Today/Tonight and Aviation/Marine...Hentz
Friday through Wednesday...Marquardt
Hazardous weather outlook, Jun 22, 4:38 AM CDT, 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
438 AM CDT Thu Jun 22 2017

WIZ046-047-051-052-056>060-062>072-230945-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
438 AM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Today and Tonight

There is a chance for severe thunderstorms late in the afternoon
and through the evening. Thunderstorms may linger through the
night. There is a Slight Risk for severe storms during this
period. Large hail, damaging winds, a tornado, and heavy rainfall
are the hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are small chances for thunderstorms at times Saturday
through Monday and again on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into
tonight.

LMZ643>646-230945-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
438 AM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect today for gusty southwest
winds.

There is a chance for severe thunderstorms late in the afternoon
and through the evening. Thunderstorms may linger through the
night. There is a Slight Risk for severe storms during this
period. Large hail, damaging winds, a tornado, and heavy rainfall
are the hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

West winds will approach Small Craft Advisory levels during the
day on Friday.

There are small chances for thunderstorms at times Saturday
through Monday and again on Wednesday.

www.weather.gov/mkx

In the hours before

Special weather statement, Jun 22, 4:04 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
404 AM CDT THU JUN 22 2017

WIZ046-047-056-057-220930-
Columbia-Marquette-Green Lake-Sauk-
404 AM CDT THU JUN 22 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT GREEN LAKE...NORTHERN
COLUMBIA AND MARQUETTE COUNTIES...

At 404 AM CDT, strong thunderstorms were clustered near Montello, or
16 miles south of Wautoma, moving east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Portage, Berlin, Montello, Markesan, Westfield, Princeton, Green
Lake, Packwaukee, Manchester, Oxford, Endeavor, Neshkoro, Kingston,
Marquette, Glen Oak, Harrisville, Dalton and Briggsville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4398 8889 4396 8888 4364 8889 4363 8900
      4363 8901 4355 8962 4391 8950 4399 8895
TIME...MOT...LOC 0904Z 265DEG 41KT 4383 8938

HENTZ
Special weather statement, Jun 22, 4:39 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
439 AM CDT THU JUN 22 2017

WIZ047-051-056>058-221015-
Dodge-Columbia-Green Lake-Sauk-Fond Du Lac-
439 AM CDT THU JUN 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FOND DU LAC...
SOUTHEASTERN GREEN LAKE...NORTHEASTERN COLUMBIA AND NORTHERN DODGE
COUNTIES...

At 438 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Rosendale to near Brandon to near
Poynette. Movement was east at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Fond Du Lac, Beaver Dam, Waupun, Ripon, Mayville, North Fond Du Lac,
Lake Wisconsin, Poynette, Lomira, Pardeeville, Campbellsport, Fall
River, Oakfield, Rosendale, Rio, Brandon, Cambria, Southern Lake
Winnebago, Burnett and Taycheedah.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4362 8816 4338 8897 4340 8961 4368 8897
      4390 8876 4389 8841 4393 8840 4394 8828
      4394 8816
TIME...MOT...LOC 0938Z 271DEG 57KT 4387 8868 4368 8885 4344 8941

HENTZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:50 AM CDTSmall Craft AdvisoryMKX16 hr
Jun 22, 4:04 AM CDTSpecial Weather StatementMKXGreen Lake, Marquette26 min
Jun 22, 5:16 AM CDTSpecial Weather StatementMKXSheboygan14 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.